Alert archive / Arizona / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 67, NWS Tucson, AZ

August 14, 2007Pima County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Aug 14, 2007, 4:09 PM MST for Pima County, Arizona. It was in force for 36 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 14, 2007, 4:09 PM MST (23:09 UTC)
Expired
Aug 14, 2007, 4:45 PM MST
In force
36 min
Issued by
NWS Tucson, AZ
Area
Counties, with a storm outline in the text

County Pima County, AZ

The radar

The Tucson radar (KEMX), 61 km from the middle of the area, began a volume at 23:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 14, 4:20 PM MSTTSTM WND GST 602 Nnw Oro Valley, AZ
Aug 14, 4:25 PM MSTHAIL 0.752 Nnw Oro Valley, AZ

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 11.2 hours before the alert went out and 24 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2007-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 600 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2007-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
600 J/kg
Mixed-layer CIN
-215 J/kg
Mixed-layer LCL
1508 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KTWC 142309
SVRTWC
AZC019-142345-
/O.NEW.KTWC.SV.W.0067.070814T2309Z-070814T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
409 PM MST TUE AUG 14 2007

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN PIMA COUNTY IN SOUTH CENTRAL ARIZONA...
  THIS INCLUDES THE CITY OF ORO VALLEY...

* UNTIL 445 PM MST

* AT 402 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR ORO VALLEY...AND MOVING
  NORTHWEST AT 10 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  CATALINA STATE PARK AND CATALINA.

LAT...LON 3225 11085 3252 11087 3252 11104 3236 11108

$$

WEATHER.GOV/TUCSON
1 follow-up statement
000 
WWUS55 KTWC 142323
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
418 PM MST TUE AUG 14 2007

AZC019-142345-
/O.CON.KTWC.SV.W.0067.000000T0000Z-070814T2345Z/
PIMA AZ-
418 PM MST TUE AUG 14 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM MST
FOR NORTHEASTERN PIMA COUNTY...

AT 411 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS 
LOCATED OVER PARTS OF ORO VALLEY...MOVING NORTHWEST AT 15 MPH WITH 
THE CENTER OF THE STORM TRACKING ACROSS STATE HIGHWAY 77. 

VERY HEAVY RAINFALL WAS ALSO INDICATED WITH THIS STORM. AN URBAN AND 
SMALL STREAM FLOOD ADVISORY IS IN EFFECT UNTIL 515 PM MST FOR 
FLOODING OF WASHES AND STREETS IN THE AREA. 

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
CATALINA

LAT...LON 3225 11085 3252 11087 3252 11104 3236 11108

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 1:30 PM MST, 2 hours 39 minutes earlier.

Area forecast discussion, Aug 14, 1:30 PM MST, 2 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
130 PM MST TUE AUG 14 2007

.SYNOPSIS...THE AIRMASS ACROSS SOUTHEAST ARIZONA WILL REMAIN MOIST
ENOUGH TO SUPPORT A CHANCE OF SHOWERS AND THUNDERSTORMS THE NEXT
SEVERAL DAYS. THE BEST CHANCE FOR THUNDERSTORMS WILL BE DURING THE
AFTERNOON AND EVENING HOURS. A SERIES OF EASTWARD MOVING
DISTURBANCES WILL APPROACH THE AREA THROUGH THE WEEKEND RESULTING IN
DAY TO DAY VARIABILITY IN THUNDERSTORM COVERAGE.

&&

.DISCUSSION...SHOWER AND THUNDERSTORM DEVELOPMENT WAS ALREADY ON THE
WAY...WHICH WAS A BIT EARLIER OF A START COMPARED TO THE PAST FEW
DAYS. THE STRONGER WIND PROFILE ALOFT COMBINED WITH A MORE UNSTABLE
AIRMASS WILL SUPPORT ORGANIZED AND LONGER LIVED THUNDERSTORMS TODAY.
THE MAIN THREAT WILL BE DAMAGING WINDS WITH THE STRONGER STORMS...
BUT LOCALIZED FLOODING WILL ALSO BE POSSIBLE AS INDIVIDUAL CELLS
TRACK OVER THE SAME AREA. BEYOND TODAY...A SERIES OF EASTERLY
IMPULSES MAY IMPACT THE AREA HELPING ENHANCE THUNDERSTORM ACTIVITY.
THE NEXT ONE WAS OVER SOUTH TEXAS TODAY AND WILL TRACK NORTHWEST
APPROACHING SOUTHEAST ARIZONA ON WEDNESDAY. OTHERWISE...THE MODELS
CONTINUED TO HAVE TROUBLE RESOLVING THESE FEATURES SO WILL NEED TO
TAKE IT DAY-BY-DAY. THE GFS MODEL SHOWED THE HIGH PRESSURE RIDGE
WEAKENING A BIT LATE IN THE WEEK WITH THE HIGH CENTER
RECONSOLIDATING FURTHER SOUTH AND WEST. POP VALUES AND HIGH
TEMPERATURES HAVE BEEN TAKEN DOWN A NOTCH FOR THIS SCENARIO.

&&

.AVIATION...EXPECT A CHANCE OF SHOWERS AND THUNDERSTORMS THIS
AFTERNOON AND EVENING AT TERMINAL SITES. AVIATION DISCUSSION NOT
UPDATED FOR TAF AND TWEB AMENDMENTS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

WEATHER.GOV/TUCSON
Hazardous weather outlook, Aug 14, 12:14 PM MST, 3 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1214 PM MST TUE AUG 14 2007

AZZ029-031>035-151915-
SOUTHEAST PINAL COUNTY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION-
TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY-
1214 PM MST TUE AUG 14 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA AND SOUTHEAST ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE WILL BE AN INCREASED RISK OF SEVERE THUNDERSTORMS THIS
AFTERNOON AND EVENING. A MORE UNSTABLE AIRMASS ACROSS PARTS OF
SOUTHEAST ARIZONA AND A STRONGER EAST TO SOUTHEAST STEERING FLOW
WILL RESULT IN ORGANIZED THUNDERSTORMS TODAY. THE MAIN THREAT WILL BE
DAMAGING WINDS...BUT SOME OF THE STRONGER STORMS COULD PRODUCE
LOCALIZED FLOODING. THE PRIMARY AREAS OF CONCERN WILL BE ACROSS THE
WESTERN ONE HALF OF COCHISE COUNTY WESTWARD TO SANTA CRUZ AND PIMA
COUNTIES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A WEAK SYSTEM ENTERING SOUTH TEXAS TODAY WILL TRACK NORTHWEST
TONIGHT AND APPROACH SOUTHEAST ARIZONA WEDNESDAY. THIS SYSTEM MAY
ENHANCE THUNDERSTORM ACTIVITY ACROSS THE AREA WEDNESDAY AFTERNOON
AND EVENING. OTHERWISE...ISOLATED THUNDERSTORMS IN MAINLY THE
AFTERNOON AND EVENING CAN BE EXPECTED THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 7:08 PM MSTSevere Thunderstorm WarningTWCPima28 min
Aug 14, 2:07 PM MSTSevere Thunderstorm WarningTWCSanta Cruz38 min
Aug 14, 2:56 PM MSTAreal Flood AdvisoryTWCSanta Cruz95 min
Aug 14, 3:32 PM MSTSevere Thunderstorm WarningTWCPima28 min
Aug 14, 3:49 PM MSTAreal Flood AdvisoryTWCPima86 min
Aug 14, 4:25 PM MSTFlash Flood WarningTWCPima50 min
Aug 14, 4:42 PM MSTSevere Thunderstorm WarningTWCPima, Pinal33 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.